Alert archive / Florida / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 17, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at Feb 22, 1998, 9:40 AM EST for Liberty County, Florida. It was in force for 60 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Feb 22, 1998, 9:40 AM EST (14:40 UTC)
- Expired
- Feb 22, 1998, 10:40 AM EST
- In force
- 60 min
- Issued by
- NWS Tallahassee, FL
- Area
- Whole counties
County Liberty County, FL
The radar
The Tallahassee radar (KTLH), 56 km from the middle of the area, began a volume at 14:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 22, 9:55 AM EST | Hail 0.75 | Hosford, FL | Dime size hail reported by Liberty County Sheriffs deputy. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 22, 8:30 AM EST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 2.7 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1352 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 538 m²/s²
- 0-3 km storm-relative helicity
- 683 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
693 WUUS1 KTLH 221439 RRA SVRTLH FLC077-221540- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TALLAHASSEE FL 940 AM EST SUN FEB 22 1998 THE NATIONAL WEATHER SERVICE IN TALLAHASSEE FL HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1040 AM EST FOR PEOPLE IN THE FOLLOWING LOCATION... IN NORTHERN FLORIDA ...LIBERTY COUNTY AT 940 AM EST... DOPPLER RADAR AT TALLAHASSEE INDICATED A SEVERE THUNDERSTORM NEAR SUMATRA AND WEWAHITCHKA MOVING NORTHEAST AT 45 MPH. THIS STORM HAS PRODUCED WIND DAMAGE AND DIME SIZED HAIL. SOME LOCATIONS IN THE PATH OF THIS STORM ARE... WILMA BY 945 AM EST HOSFORD BY 1010 AM EST SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH... DESTRUCTIVE HAIL... DEADLY LIGHTNING... AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DONT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. &
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 22, 2:33 AM EST, 7 hours 7 minutes earlier.
Area forecast discussion, Feb 22, 2:33 AM EST, 7 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TALLAHASSEE FL 233 AM EST SUN FEB 22 1998 SATL IMAGERY SHOWS MID-HI LVL CLDS INCRSG ACROSS CWA FROM GULF ON SW FLOW. CLDS WL CONT TO INCRS TODAY AS UPR SW FLOW CONTS WHILE UPR TROF OVR TX SWINGS EWD THRU THE PERIOD. UPR TROF BECMGS NEGATIVELY TILTED LATER TODAY WITH UPR FLOW BECMG MORE DIVERGENT OVR SE U.S. SFC RIDGE ACROSS ERN U.S. RETREATS NEWD TO NEW ENGLAND STATES AS SFC LOW DEEPENS OFF SE TX COAST AND MOVES EWD ALONG GULF COAST STATES. MODELS DIFFER SOMEWHAT ON TIMING OF LOW. SIDING WITH SLOWER ETA...BEST TIME FOR PCPN TODAY APPEARS TO BE LATE AFTN INTO EARLY EVENING. 00Z SUN TLH SOUNDING WAS DRY AND STABLE BUT MODELS PROG STRONG SE FLOW AT SFC BY 18Z WITH PWS BACK UP TO 11/2 INCHES...BEST LI TO -8 AND CAPE 1000-1500J/KG BY 00Z MON. FAVORABLE JET CONFIGURATION WL LEAD TO HI HELICITY VALUES ACROSS THE AREA AS WELL...PROMPTING SPC TO PLACE AREA IN SLGT RISK FOR SVR WX TODAY. OTHER THAN SOME LINGERING WRAP AROUND CLDS MON LOOKS TO BE A GOOD START TO THE WORK WEEK. 13
In the hours before
Special weather statement, Feb 22, 6:09 AM EST, 3 hours 31 minutes before
ALZ065>069-FLZ007-009>015-017>019-026>029-034-039-GAZ121>131- 142>148-155>161-GMZ750-755-770-775-221245- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TALLAHASSEE FL 609 AM EST SUN FEB 22 1998 ...A FLOOD WATCH IS IN EFFECT THIS AFTERNOON AND EVENING FOR DIXIE...LAFAYETTE...AND MADISON COUNTIES OF THE BIG BEND... THERE IS A SLIGHT RISK OF SEVERE WEATHER ACROSS SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL GEORGIA...THE FLORIDA PANHANDLE AND THE FLORIDA BIG BEND TODAY AND TONIGHT. A STRENGTHENING LOW PRESSURE SYSTEM IN THE WESTERN GULF OF MEXICO WILL TRACK EASTWARD TODAY ALONG THE GULF COASTAL STATES. AS THE LOW APPROACHES A WARM FRONT WILL MOVE NORTHWARD ACROSS THE AREA SPREADING WARM MOIST AND UNSTABLE AIR ACROSS OUR AREA. THE WIND PROFILE IN THE ATMOSPHERE WILL BE FAVORABLE FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS AND POSSIBLE TORNADIC DEVELOPMENT LATER THIS AFTERNOON. WEATHER WATCHES WILL LIKELY BE ISSUED ACROSS PORTIONS OF ALABAMA... GEORGIA AND FLORIDA LATER TODAY. SPOTTERS SHOULD BE PREPARED FOR ACTIVATION LATER TODAY. IN ADDITION...UP TO TWO INCHES OF RAIN WILL BE POSSIBLE ACROSS OUR AREA TODAY PUSHING SOME LOCAL RIVERS BACK ABOVE FLOOD STAGE AND CAUSING MORE EXTENSIVE FLOODING OF THOSE RIVERS ALREADY ABOVE FLOOD STAGE. FOR ADDITIONAL WEATHER INFORMATION...CONTACT THE NATIONAL WEATHER SERVICE IN TALLAHASSEE ON THE WORLD WIDE WEB AT HTTP://WWW.NWS.FSU. EDU/
Special weather statement, Feb 22, 6:09 AM EST, 3 hours 31 minutes before
ALZ065>069-FLZ007-009>015-017>019-026>029-034-039-GAZ121>131- 142>148-155>161-GMZ750-755-770-775-221245- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TALLAHASSEE FL 609 AM EST SUN FEB 22 1998 ...A FLOOD WATCH IS IN EFFECT THIS AFTERNOON AND EVENING FOR DIXIE...LAFAYETTE...AND MADISON COUNTIES OF THE BIG BEND... THERE IS A SLIGHT RISK OF SEVERE WEATHER ACROSS SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL GEORGIA...THE FLORIDA PANHANDLE AND THE FLORIDA BIG BEND TODAY AND TONIGHT. A STRENGTHENING LOW PRESSURE SYSTEM IN THE WESTERN GULF OF MEXICO WILL TRACK EASTWARD TODAY ALONG THE GULF COASTAL STATES. AS THE LOW APPROACHES A WARM FRONT WILL MOVE NORTHWARD ACROSS THE AREA SPREADING WARM MOIST AND UNSTABLE AIR ACROSS OUR AREA. THE WIND PROFILE IN THE ATMOSPHERE WILL BE FAVORABLE FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS AND POSSIBLE TORNADIC DEVELOPMENT LATER THIS AFTERNOON. WEATHER WATCHES WILL LIKELY BE ISSUED ACROSS PORTIONS OF ALABAMA... GEORGIA AND FLORIDA LATER TODAY. SPOTTERS SHOULD BE PREPARED FOR ACTIVATION LATER TODAY. IN ADDITION...UP TO TWO INCHES OF RAIN WILL BE POSSIBLE ACROSS OUR AREA TODAY PUSHING SOME LOCAL RIVERS BACK ABOVE FLOOD STAGE AND CAUSING MORE EXTENSIVE FLOODING OF THOSE RIVERS ALREADY ABOVE FLOOD STAGE. FOR ADDITIONAL WEATHER INFORMATION...CONTACT THE NATIONAL WEATHER SERVICE IN TALLAHASSEE ON THE WORLD WIDE WEB AT HTTP://WWW.NWS.FSU. EDU/
The office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 22, 8:44 AM EST | Severe Thunderstorm Warning | TAE | Bay | 61 min |
| Feb 22, 8:44 AM EST | Severe Thunderstorm Warning | TAE | Gulf | 61 min |
| Feb 22, 9:06 AM EST | Severe Thunderstorm Warning | TAE | Franklin | 54 min |
| Feb 22, 9:50 AM EST | Severe Thunderstorm Warning | TAE | Wakulla | 60 min |
| Feb 22, 9:54 AM EST | Severe Thunderstorm Warning | TAE | Leon | 61 min |
| Feb 22, 10:26 AM EST | Severe Thunderstorm Warning | TAE | Jefferson | 44 min |
| Feb 22, 10:32 AM EST | Severe Thunderstorm Warning | TAE | Taylor | 48 min |
| Feb 22, 10:42 AM EST | Severe Thunderstorm Warning | TAE | Madison | 63 min |
| Feb 22, 10:56 AM EST | Severe Thunderstorm Warning | TAE | Lafayette | 94 min |
| Feb 22, 11:50 AM EST | Severe Thunderstorm Warning | TAE | Dixie | 55 min |
| Feb 22, 11:50 AM EST | Severe Thunderstorm Warning | TAE | Dixie | 45 min |
Nearby
Severe Thunderstorm Warnings in Florida, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.